Alert archive / Colorado / Red Flag Warnings in 2008

Red Flag Warning 6, NWS Goodland, KS

March 21, 2008Kit Carson County, Yuma County, Colorado; Cheyenne County, Sherman County, Kansas

NWS Goodland, KS issued this red flag warning at Mar 21, 2008, 4:02 AM MDT for Kit Carson County, Yuma County, Colorado; Cheyenne County, Sherman County, Kansas. It took effect at Mar 21, 2008, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 21, 2008, 4:02 AM MDT (10:02 UTC)
In effect from
Mar 21, 2008, 12:00 PM MDT
Expired
Mar 21, 2008, 6:00 PM MDT
In force
6 hr
Issued by
NWS Goodland, KS

Counties Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Sherman County, KS

The radar

The Goodland radar (KGLD), 45 km from the middle of the area, began a volume at 10:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 10.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2008-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
2637 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KGLD 211002
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
402 AM MDT FRI MAR 21 2008

COZ254-KSZ014-027>029-041-042-211115-
/O.CAN.KGLD.FW.A.0003.080321T1800Z-080322T0000Z/
CHEYENNE CO-THOMAS-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
402 AM MDT FRI MAR 21 2008 /502 AM CDT FRI MAR 21 2008/

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE FIRE
WEATHER WATCH. 

RELATIVE HUMIDITIES WILL FALL TO AROUND 20 PERCENT TODAY WITH GUSTY
WESTERLY WINDS DEVELOPING IN THE AFTERNOON. ALTHOUGH FIRE DANGER
WILL BE VERY HIGH TODAY...CRITICAL FIRE WEATHER CONDITIONS ARE NOT
EXPECTED TODAY OR TONIGHT.

$$

COZ252-253-KSZ001-013-211800-
/O.UPG.KGLD.FW.A.0003.080321T1800Z-080322T0000Z/
/O.NEW.KGLD.FW.W.0006.080321T1800Z-080322T0000Z/
YUMA-KIT CARSON-CHEYENNE KS-SHERMAN-
402 AM MDT FRI MAR 21 2008 /502 AM CDT FRI MAR 21 2008/

...RED FLAG WARNING IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO
6 PM MDT /7 PM CDT/ THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO
6 PM MDT /7 PM CDT/ THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT. 

WINDS WILL BEGIN TO INCREASE EARLY THIS AFTERNOON AS TEMPERATURES
RISE INTO THE UPPER 50S AND TO LOWER 60S. WINDS WILL BECOME
WESTERLY AT 15 TO 25 MPH WITH RELATIVE HUMIDITIES FALLING TO AROUND
15 PERCENT. THE DRY AIR...GUSTY WINDS AND DRY FUELS WILL ONCE
AGAIN CREATE CRITICAL FIRE WEATHER CONDITIONS DURING THE AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

JRM
2 follow-up statements
000 
WWUS83 KGLD 211737
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1137 AM MDT FRI MAR 21 2008

COZ252-253-KSZ001-013-220000-
/O.CON.KGLD.FW.W.0006.080321T1800Z-080322T0000Z/
YUMA-KIT CARSON-CHEYENNE KS-SHERMAN-
1137 AM MDT FRI MAR 21 2008 /1237 PM CDT FRI MAR 21 2008/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/
THIS AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/
THIS AFTERNOON. 

WINDS WILL BEGIN TO INCREASE EARLY THIS AFTERNOON AS TEMPERATURES
RISE INTO THE UPPER 50S AND TO LOWER 60S. WINDS WILL BECOME WESTERLY
AT 10 TO 15 MPH WITH A FEW GUSTS TO 25 MPH AS RELATIVE HUMIDITIES
FALL TO AROUND 15 PERCENT. THE LOW HUMIDITY...GUSTY WINDS AND DRY
FUELS WILL ONCE AGAIN CREATE CRITICAL FIRE WEATHER CONDITIONS
DURING THE AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
24
000 
WWUS83 KGLD 212350
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
550 PM MDT FRI MAR 21 2008


COZ252-253-KSZ001-013-220100-
/O.EXP.KGLD.FW.W.0006.000000T0000Z-080322T0000Z/
YUMA-KIT CARSON-CHEYENNE KS-SHERMAN-
550 PM MDT FRI MAR 21 2008 /650 PM CDT FRI MAR 21 2008/

...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT /7 PM CDT/ THIS
AFTERNOON...

THE RED FLAG WARNING WILL EXPIRE AT 6 PM MDT /7 PM CDT/ THIS
AFTERNOON. 

RELATIVE HUMIDITIES HAVE RISEN ABOVE 15 PERCENT AND WINDS REMAIN
IN THE 10 TO 20 MPH RANGE FROM THE NORTHWEST. THIS IS BELOW
CRITERIA NEEDED FOR A RED FLAG WARNING...THUS THE WARNING WILL BE
ALLOWED TO EXPIRE ON TIME. 

HOWEVER...CARE SHOULD BE GIVEN TO ANY BURNING EARLY TONIGHT AS
GUSTY AND ERRATIC WINDS ARE EXPECTED WITH ISOLATED RAIN SHOWERS
CURRENTLY MOVING ACROSS THE AREA. 

$$

DDT

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Mar 21, 2:49 AM MDT, 1 hour 13 minutes earlier.

Area forecast discussion, Mar 21, 2:49 AM MDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
249 AM MDT FRI MAR 21 2008

.DISCUSSION...
248 AM MDT FRI MAR 21 2008
03Z WATER VAPOR IMAGERY/RUC ANALYSIS INDICATED UPPER RIDGE AXIS TO
THE EAST OF THE CWA WITH SHORT WAVE TROUGH NEAR THE NEB PANHANDLE
AND ANOTHER ENTERING THE PAC NW. AT THE SFC COLD FRONT WAS LOCATED
ROUGHLY ALONG A KLAA TO KEAR LINE AT 03Z. 00Z RAOBS INDICATED THAT
AIRMASS BEHIND FRONT MOISTENED AS NOTED ON KDNR AND KUNR SOUNDINGS
WITH LITTLE CHANGE IN MOISTURE PROFILE AT KLBF. ONLY KRIW SHOWED A
SHARP DROP OFF IN MIXING RATIOS BEHIND FRONT BETWEEN 12 AND 00Z. NO
LARGE INITIALIZATION ERRORS WERE NOTED BETWEEN THE NAM AND THE
GFS...ALTHOUGH THE GFS APPEARS TO BE INITIALIZED TO FAR NW WITH H3
100 KT JET STREAK ENTERING THE PAC NW.

TODAY-TONIGHT...CAA/SUBSIDENCE WILL CONTINUE BEHIND THE COLD FRONT
TODAY LEADING TO CLEARING SKIES THROUGH THE MORNING. ANOTHER
APPROACHING SHORT WAVE TROUGH WILL BEGIN TO IMPACT THE AREA LATE IN
THE AFTERNOON. QG FORCING DOES NOT LOOK PARTICULARLY STRONG AND
THERE DOESNT APPEAR TO BE ANY ORGANIZED NEAR SFC CONVERGENCE THROUGH
THE AFTERNOON AND EVENING TO FOCUS ANY LIFT. WITH STEEP LAPSE RATES
AND DAYTIME HEATING...THINK ANOTHER ROUND OF VIRGA AND SPRINKLES
WILL DEVELOP LATE IN THE AFTERNOON AND TRANSLATE ACROSS THE AREA
THROUGH THE EVENING. LIKE THURSDAY AFTERNOON...WITH WEAK INSTABILITY
AND MINIMAL LIFT EXPECT NOTHING MORE THAN VIRGA. FRONTOGENETIC
FORCING WHICH YESTERDAY APPEARED FAIRLY PERSISTENT LOOKS MUCH WEAKER
ON ALL THE MODELS AND IS FAIRLY SHORT LIVED. THINGS WERE MARGINAL
FOR PRECIP CHANCES WHEN FORCING LOOKED GOOD...BUT NOW ANY CHANCES
FOR PRECIP OVERNIGHT LOOK MINIMAL. PLEASE SEE FIRE WX SECTION
BELOW FOR DETAILS ON FIRE WEATHER FORECAST.

SATURDAY-SATURDAY NIGHT...ANOTHER SHORT WAVE TROUGH WILL BEGIN TO
IMPACT THE AREA LATE INTO THE AFTERNOON AND OVERNIGHT. MODELS APPEAR
TO HAVE BACKED OFF ON STRENGTH OF THIS SYSTEM CONSIDERABLY OVER THE
LAST 24 HOURS...BUT ALL AGREE TO SOME EXTENT THAT BEST UPPER LEVEL
FORCING WILL SLIDE OVER THE AREA...MAINLY IN THE 00-06Z TIME FRAME.
NAM ACTUALLY GENERATES SOME WEAK CONVECTION AHEAD OF TROUGH AND COLD
FRONT. BASED ON PAST PERFORMANCE OF SFC FIELDS IN THE NAM...NOT
REALLY SOLD ON ITS INSTABILITY FORECAST...BUT KEEPING LOW POPS GOING
DOESNT APPEAR UNREASONABLE AT THIS POINT. BEST UPPER SUPPORT FOR
PRECIP WILL OCCUR BTWN 00-06Z SO EXPANDED POPS TO THE SOUTH IN THE
EVENING TO ACCOUNT FOR TROUGH PASSAGE.

SUNDAY-MONDAY...H5 RIDGING WILL BUILD OVER THE AREA THROUGH THE
PERIOD BRINGING SUBSIDENCE AND WARMING TEMPERATURES...WITH MAIN
CONCERN BEING HOW WARM THINGS WILL GET. OPERATIONAL MODELS ALL
APPEAR TO BE WITHIN A FEW DEGREES C OF EACH OTHER ON SUNDAY...WITH
SREF MEAN H85 TEMPS NEARLY IDENTICAL TO NAM...WITH ECMWF AND GFS
SLIGHTLY WARMER. AM CONCERNED THAT GFS ENSEMBLES SEVERAL DEGREES
COLDER THAN OPERATIONAL GUIDANCE...AND WITH SFC RIDGE EXPECTED TO BE
OVER THE AREA MUCH OF THE DAY COOLER TEMPS A DEFINITE POSSIBILITY.
MEDIUM RANGE MODELS ALL TRENDING MUCH WARMER FOR THE MONDAY TIME
FRAME AS LARGE LOW AMPLITUDE RIDGE BUILDS OVER THE AREA WITH H85
TEMPS APPROACHING 15C MONDAY AFTERNOON. STRONG FLOW OVER THE
MOUNTAINS WILL AID IN LEE TROUGH DEVELOPMENT AIDING WARMING WITH
SOUTHWESTERLY WINDS DURING THE AFTERNOON. SFC STREAM LINES DO NOT
SHOW A FAVORABLE SOURCE REGION FOR MOISTURE RETURN...AND THINGS LOOK
LIKE THEY COULD BE RATHER WARM DRY AND WINDY MONDAY AFTERNOON. MAY
HAVE YET ANOTHER FIRE WX DAY DURING THIS PERIOD.

TUESDAY-THURSDAY...NO MAJOR CHANGES NEEDED AT THIS TIME.

JRM
&&

.AVIATION...
237 AM MDT FRI MAR 21 2008

FOR THE 12Z TAFS. SATELLITE INDICATING SOME MID CLOUDS NEAR THE TAF
SITES THIS MORNING. THE TREND INDICATES THAT THESE SHOULD CLEAR OUT
THIS MORNING. ANOTHER PERIOD OF CLOUDS SHOULD OCCUR THIS
AFTERNOON/EVENING AS ANOTHER SHORTWAVE AFFECTS THE AREA. HOWEVER DUE
TO THE LACK OF LOW LEVEL MOISTURE...PRECIPITATION CHANCES ARE
EXTREMELY LOW. NORTHWEST WIND WILL INCREASE BEHIND THE WAVE TO ABOUT
20KTS AND THEN DECREASE OVERNIGHT. THROUGH THE ENTIRE PERIOD VFR
CONDITIONS SHOULD PREVAIL.

FS
&&

.FIRE WEATHER...
248 AM MDT FRI MAR 21 2008

MAIN CONCERN WILL ONCE AGAIN BE POTENTIAL FOR MARGINAL RFW EVENT.
AS MENTIONED BEFORE...UPSTREAM MOISTURE PROFIELS DID INCREASE
BEHIND THE FRONT AT KDNR. MIXING THE 00Z SOUNDING AT DNR WOULD
ONLY DROP AFTERNOON TDS TO AROUND 15...WHICH YIELDS RHS AROUND
20 PERCENT. HOWEVER AM WORRIED THAT VERY DRY AIRMASS OBSERVED AT
RIW MAY SNEAK INTO NORTHEAST COLORADO AS WESTERLY FLOW BEGINS TO
INCREASE DURING THE MORNING HOURS. UNDERCUTTING MODEL GUIDANCE TD
VALUES BY SEVERAL DEGREES WILL STILL JUST BARELY NEAR THE 15
PERCENT THRESHOLD ACROSS PORTIONS OF THE NORTHWEST CWA. CONDTIONS
WILL BE CLOSE TO CRITICAL THIS AFTERNOON OVER A PORTION OF THE
AREA...AND WHILE NOT CONFIDENT THAT IT WILL OCCUR OVER A LARGE
AREA WITH RECENT FIRES WANT TO BE CAUTIOUS ABOUT DROPPING
HIGHLIGHTS. AM GOING TO UPGRADE A SMALL SECTION OF THE WATCH TO A
WARNING WHERE STRONGEST WINDS AND LOWEST HUMIDITES WILL BE. DO NOT
THINK THIS WILL BE A STRONG RED FLAG DAY...BUT ENOUGH OG A THREAT
FOR A SMALL UPGRADE.

CWA SHOULD GET A BREAK FROM FIRE WX OVER THEWEEKEND AS COOLER AIR
SETTLES OVER THE REGION. COULD YET AGAIN SEE ANOTHER CRITICAL FIRE
WX DAY ON MONDAY AS VERY WARM TEMPERATURES...DRY AIR AND BREEZY
SOUTHWESTERLY WINDS LOOK LIKELY FOR MONDAY AFTERNOON.

JRM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...RED FLAG WARNING FROM NOON MDT /1 PM CDT/ TODAY TO 6 PM MDT /7
     PM CDT/ THIS AFTERNOON FOR KSZ001-013.

NE...NONE.
CO...RED FLAG WARNING FROM NOON TODAY TO 6 PM MDT THIS AFTERNOON FOR
     COZ252-253.

&&

WFO GOODLAND
Hazardous weather outlook, Mar 20, 7:30 PM MDT, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
730 PM MDT THU MAR 20 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
730 PM MDT THU MAR 20 2008 /830 PM CDT THU MAR 20 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FIRE WEATHER WATCH IS IN EFFECT FROM NOON MDT (1 PM CDT) UNTIL 6
PM MDT (7 PM CDT) FRIDAY FOR AREAS GENERALLY WEST OF A LINE
EXTENDING FROM YUMA COUNTY COLORADO THROUGH CHEYENNE...THOMAS AND
GOVE COUNTIES OF KANSAS. THIS INCLUDES ALL OF FAR EASTERN
COLORADO.

NORTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH WILL COMBINE
WITH AFTERNOON RELATIVE HUMIDITIES IN THE 15 TO 20 PERCENT RANGE
TO PRODUCE AN EXTREME FIRE DANGER.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED
FLAG WARNINGS. ALL OUTDOOR BURNING SHOULD BE AVOIDED FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

DDT

Nearby

Red Flag Warnings in Colorado, 2008Red Flag Warnings in Kansas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.